Moon Facies

If your face has gradually swollen into a rounded shape, you may have moon facies. Also called moon face, this is usually not serious. But it may make you feel self-conscious.

Moon facies occurs when extra fat builds up on the sides of the face. It is often related to obesity but can be from Cushing's syndrome. That's why people sometimes refer to it as a Cushingoid appearance. Cushing's syndrome occurs when the body is exposed for long periods to high levels of a hormone called cortisol.

Symptoms and Causes of Moon Facies

Moon facies may cause the face to gradually become round, full, or puffy. The sides of your face may become so round from the buildup of fat that the ears can't be seen from the front of your face. Fat deposits in the sides of the skull can also make the face look rounder.

A high release of hormones, especially cortisol, is a cause of moon face. This is called hyperadrenocorticalism or hypercortisolism. The adrenal glands, triangular-shaped glands that sit on top of the kidneys, release the cortisol.

Conditions Related to Moon Facies

The conditions that most commonly lead to hypercortisolism and the symptom of moon facies include:

  • Increased release of a hormone (ACTH) from the pituitary gland; ACTH prompts the adrenal gland to produce cortisol.
  • Nonpituitary tumors -- such as tumors of the lung, pancreas, or thymus -- which may also cause big releases of ACTH
  • Benign tumors or cancers in the adrenal gland
  • Long-term use of steroid medications like prednisone for conditions such as rheumatoid arthritis or other autoimmune conditions

To confirm that moon facies is the result of abnormal cortisol levels, your doctor may do blood and urine tests. To confirm the cause of high cortisol levels, you may need other tests, such as an MRI or CT scan.

Moon Facies and Cushing Syndrome

It can be difficult to diagnose Cushing's syndrome. That's because signs and symptoms such as facial swelling can be caused by other conditions. But it is more likely to be Cushing's syndrome if moon facies gets worse gradually along with other characteristic symptoms.

Continued

For example, fat may also gradually build up in the back of the neck, abdomen, or trunk, but legs and arms often stay thin. This type of central obesity is the most common feature of Cushing's syndrome. However, if you are someone who diets or exercises a lot, you may have little or no weight gain or moon face may be very slight.

Treatment for Cushing's syndrome depends on what is causing it. In some cases, a surgeon can remove a tumor. In other cases, medicine, radiation therapy, or physical therapy can help.

Moon Facies and Steroid Treatment

Long-term use of steroids such as prednisone can cause many of the same signs and symptoms of Cushing's syndrome. Although millions of Americans take these types of medications, many others may be affected by moon facies but not know its cause.

In fact, weight gain with fat redistribution such as moon facies is one of the most common signs of steroid use. Your risk of developing these signs depends on the dose of medication and how long you take it. With steroid use, an increase in appetite and food intake may contribute to weight gain.

Symptoms usually occur as the result of long-term use of oral steroids. But less commonly, injected or inhaled steroids may cause Cushing's signs and symptoms, too.

The best way to reduce the impact of symptoms is to reduce the dose of medication or discontinue it altogether, but you should never do this on your own. If you need to continue using it, your doctor will have you try the lowest effective dose. For example, taking the medication every other day can sometimes lessen Cushingoid changes. If this does not resolve moon facies and other symptoms, your doctor may suggest trying other types of therapies.

WebMD Medical Reference Reviewed by Carol DerSarkissian on July 22, 2017

Sources

SOURCES:

UpToDate: "Clinical manifestations of Cushing's syndrome;" "Causes and pathophysiology of Cushing's syndrome;" "Myopathies of systemic disease;" "Major side effects of systemic glucocorticoids;" and "Glucocorticoid-induced myopathy."

eMedicine: "Cushing Syndrome."

© 2017 WebMD, LLC. All rights reserved.

Pagination